Alectinib-associated drug reaction with eosinophilia and sys
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a potentially fatal drug reaction with multiorgan system and cutaneous involvement. Mortality is approximately 10%, usually from fulminant hepatitis with hepatic necrosis.

A 34-year old woman with metastatic lung adenocarcinoma was admitted for development of a diffuse, painless, pruritic rash 2.5 weeks after initiation of oral alectinib, 600 mg twice daily. Per the patient, the rash was preceded by fever and myalgias. Eruption began on her left arm and quickly progressed to the entire body. Two days before admission, alectinib was discontinued by the oncologist, as it was the suspected cause.

The patient was afebrile with erythematous, edematous annular papules coalescing into plaques across the trunk, bilateral upper and lower extremities, palms, and soles. Several targetoid lesions with faint, dusky centers were present. Left cervical and right inguinal lymphadenopathy were noted. Intravenous dexamethasone, 60 mg/d, was started as well as triamcinolone 0.1% cream, hydrocortisone 2.5% cream, and an oral antihistamine. She was discharged 5 days after admission on a 2-week oral dexamethasone taper with near resolution of her rash.

At a 1-week follow-up, she reported rash recurrence on her trunk and new-onset facial edema while on steroid taper. In the interval, she was given 60 mg of IV methylprednisone. Laboratory values showed elevated liver enzymes and eosinophilia at 22%. A diagnosis of DRESS syndrome was favored. Treatment was escalated to 50 mg/d oral prednisone with 25 mg oral hydroxyzine as needed for itching.

At a 2-week follow-up, the oncologist had since started the patient on brigatinib. In the interval, she again presented for rash persistence, where oral prednisone was increased to 60 mg/d. Physical examination found superficial desquamation of the face with significant improvement of edema. Diffuse morbilliform eruption to the trunk and new erythematous papules to forearms and thighs were noted. Steroid tapering over 4 to 6 weeks was initiated in addition to emollients and topical steroids.

She showed clinical improvement with normalization of laboratory values over the following weeks until 11 weeks, when she presented for another flare. After taper completion, blisters developed on her hands and feet, requiring resumption of oral prednisone at 30 mg/d. Dosage decreased to 20 mg/d upon clinical improvement. She continued improving on this dose, and 2 months later, tapering by 2 mg/wk was initiated.

Approximately 1 year after her diagnosis—at the time of this writing—she continues taking brigatinib, remaining clear of DRESS syndrome with only mild dermatitis to the scalp and hands, managed with topical agents.

Source: https://www.sciencedirect.com/science/article/pii/S2352512620306731
Like
Comment
Share